From Greensboro, North Carolina, USA:
I am 30 years old and have had Type 1 diabetes for 9 years. I began developing small reddish/purple bumps on my hands a month ago, and they progressively got worse. I went to the dermatologist who diagnosed me with granuloma annulare. He said it's associated with diabetes, but not always, and really there is no treatment except topical creams and it just runs its course. I have perfect control of my diabetes and have for 9 years. My AC1 tests are in the 6.2 - 6.8% range. Is this skin condition a result of my diabetes? Why am I getting it when I have perfect blood sugar control? And are there really no treatments?
Something like 15% of all cases of granuloma annulare are associated with diabetes although whether more with Type 1 or Type 2 does not seem to have been investigated. There has nonetheless been a good deal of speculation as to whether it is an autoimmune phenomenon, certainly it has been associated with rheumatoid arthrits and with at least one case of what is now called the Autoimmune Polyglandular Syndrome Type II. The analogy does not yet seem to have been convincingly documented however. Genetic typing of Diabetes Type 1a does not seem to show any link to granuloma annulare and the degree of glucose control does not seem to be a relevant issue.
For the time being I think you have to accept what your dermatologist has said about treatment although cryosurgery, ultraviolet light and drugs like cyclosporin and human Tumour Necrosis Factor have all been tried.
Original posting 18 Mar 1999
Posted to Other Illnesses
Last Updated: Tuesday April 06, 2010 15:09:01
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.